Seizures induced by selective serotonin reuptake inhibitor (SSRI) use are rare and are more likely to be linked to larger doses and severe symptoms (such as those present in serotonin syndrome), but a new case study in the journal Pharmacotherapy described a patient that developed seizures after vilazodone treatment was initiated.
Some case reports have described seizures that are believed to be associated with use of SSRIs, buspirone, or the combination of these agents, but these include confounders like co-ingestions and doses exceeding FDA recommendations. Vilazodone is a selective serotonin reuptake inhibitor + 5-HT1A receptor partial agonist indicated for the treatment of major depressive disorder.
A 22-year-old female patient with a history of seizure disorder presented to the emergency department after experiencing a seizure prior to her arrival and one three days prior. Before this, her previous seizure had occurred eight years earlier; her recent seizures included preceding leg cramping that turned into generalized tonic-clonic movements. Each of the recent seizures was brief and stopped spontaneously. She had discontinued use of phenytoin for seizure control more than five years prior at the recommendation of her neurologist but her primary care physician was in the process of titrating up her dose of vilazodone for her major depressive disorder. After taking 10mg/day for one week, followed by 20mg/day the following week, she experienced the first seizure in her third week of treatment with 40mg/day. After reviewing the laboratory results and patient vital signs, it was determined that vilazodone had likely lowered the patient’s seizure threshold and caused the breakthrough seizures.
Recent research has suggested that selective SSRIs may have both anticonvulsive and proconvulsive properties due to multiple mechanisms via serotonin 5-HT3 receptor activation (anticonvulsive), an increase in -aminobutyric acid release (anticonvulsive), and an increase in nitric oxide synthase (NOS) activity (proconvulsive); the increase in dose of vilazodone could have caused the patient to enter to proconvulsive phase of biphasic mechanism. Clinicians should be aware of the potential for seizures with vilazodone treatment in patients with a history of seizure disorder.
READ FULL ARTICLE From Wiley Online Library